Aspirin, joint pain and heart health

Many patients we see have been taking aspirin for years because it had at one time helped them with their joint pain. Many of these people ask when they come into our office if it is okay to continue taking the aspirin. After all, they say, people have been taking low-dose aspirin for years to help reduce the risk of heart attack. Low dose aspirin can be an appealing self-help treatment for some people. They have joint pain, they have become more sedentary and they have gained more weight. There is a heart health concern for many that they believe the low dose aspiring will be helpful for.

Recent trials evaluating the effect of aspirin in the primary prevention of cardiovascular disease showed little or no benefit

A November 2021 study (1) already acknowledging that “Recent trials evaluating the effect of aspirin in the primary prevention of cardiovascular disease showed little or no benefit,” explored if in some patients, the daily or chronic use of aspirin actually contributed to the risk of incident heart failure. Taking data from 30,827 patients at risk for heart failure the researchers found that in patients at risk of heart failure, aspirin use was associated with greater likelihood of heart failure. They concluded: ” that aspirins should be prescribed with caution in patients at risk of heart failure or having heart failure. This is a controversial subject.

A January 2020 study (2) writes: “The need for aspirin therapy as part of primary prevention of cardiovascular disease is currently being highly debated, especially after 3 studies in different settings reported that a reduction in ischemic events is largely counterbalanced by an increase in bleeding events.” In other words the protective benefits of aspirin were offset by bleeding. The researchers also write: “When patients are less than 70 years of age, clinicians should assess the 10-year cardiovascular risk. Aspirin treatment should be considered only when the cardiovascular risk is very high and the bleeding risk is low, after taking into account the patient’s preferences.”

These studies make general recommendations. It is strongly suggested that any changes to your use of aspirin be discussed with your doctor.

An April 2022 paper (3) suggested that people who have been using aspiring long-term, have a reduced risk of pre-surgery complications but feel more postoperative pain.

Doctors debate the actual impact of continuing or stopping aspirin use.

The aspiring controversy is a new one. In a 2016 study (4) researchers suggested that “preoperative discontinuation of aspirin  can reduce bleeding risk but may increase the risk of perioperative cardiovascular events. In their study the researchers assessed 739 consecutive patients undergoing total hip or knee replacement. Bleeding risk, local complications, orthopedic outcome, and cardiac and cerebral complications were examined.

  • Total knee replacement patients who continued aspirin more frequently showed marked knee swelling after 1 week than those discontinuing aspirin. However, orthopedic outcome did not differ significantly between the two groups. There was a trend towards an increased risk of cardiac complications in patients who discontinued aspirin.

The researchers concluded: “Continuation or discontinuation of aspirin did not show a statistically significant difference in the risk of relevant perioperative bleeding complications in our study. Continuation of aspirin was associated with a transitory increase in knee swelling, but had no effect on orthopedic outcome. Continuation of aspirin may be associated with a favorable perioperative cardiac outcome. Our data support perioperative continuation of aspirin intake in patients undergoing total hip replacement and total knee replacement.”

This line of research continued into 2017 when researchers published findings (5) that  the then current clinical practice guidelines of sometimes recommending stopping aspirin five to seven days before knee arthroplasty surgery would prevent excessive bleeding during and after surgery. In this paper it was hypothesized that low dose aspirin would not cause more total blood lossduring and after knee replacement surgery.

However, an August 2022 paper (6) answering the question, “Preoperative Use of Aspirin in Total Knee Arthroplasty: Safe or Not?” found “preoperative use of aspirin could prevent vascular related events during the perioperative period of total knee replacement  However, it might also increase the risk of bleeding and wound complications.”

References 

1 Mujaj B, Zhang ZY, Yang WY, Thijs L, Wei FF, Verhamme P, Delles C, Butler J, Sever P, Latini R, Gf Cleland J, Zannad F, Staessen JA; Heart Omics in Ageing Investigators. Aspirin use is associated with increased risk for incident heart failure: a patient-level pooled analysis. ESC Heart Fail. 2021 Nov 22. doi: 10.1002/ehf2.13688. Epub ahead of print. PMID: 34808706.
2 Aimo A, De Caterina R. Aspirin for primary prevention of cardiovascular disease: Advice for a decisional strategy based on risk stratification. Anatolian journal of cardiology. 2020 Feb;23(2):70.
3 Liang F, Pan X, Shi Z, Zhang Y, Shi Z, Wang J. Patients receiving knee arthroplasty with pre-existing long-term aspirin use suffer lower risk of perioperative complications but feel more postoperative pain. Journal of Orthopaedic Science. 2022 Apr 13.
4 Meier R, Marthy R, Saely CH, Kuster MS, Giesinger K, Rickli H. Comparison of preoperative continuation and discontinuation of aspirin in patients undergoing total hip or knee arthroplasty. European journal of orthopaedic surgery & traumatology: orthopedie traumatologie. 2016 Dec;26(8):921-8.
5 Schwab PE, Lavand’homme P, Yombi J, Thienpont E. Aspirin mono-therapy continuation does not result in more bleeding after knee arthroplasty. Knee Surgery, Sports Traumatology, Arthroscopy. 2017 Aug;25(8):2586-93.
6 Li Z, Xiang S, Du Y, Zhang M, Bian Y, Feng B, Weng X. Preoperative Use of Aspirin in Total Knee Arthroplasty: Safe or Not?. Orthopaedic Surgery. 2022 Jun 27;14(8):1673-80.


885/ 450

 

Do You Have Questions? Ask Dr. Darrow

Most Popular
Skip to content